Alert archive / Washington / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Seattle, WA

September 2, 20227 counties in Washington

NWS Seattle, WA issued this red flag warning at Sep 2, 2022, 8:35 AM PDT for 7 counties in Washington. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2022, 8:35 AM PDT (15:35 UTC)
Expired
Sep 2, 2022, 11:00 PM PDT
In force
14 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS86 KSEW 021535
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
835 AM PDT Fri Sep 2 2022

WAZ658-659-022345-
/O.NEW.KSEW.FW.W.0003.220902T1535Z-220903T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
835 AM PDT Fri Sep 2 2022

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
HOT, DRY AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND
659...

The National Weather Service in Seattle has issued a Red Flag
Warning for hot, dry and unstable conditions, which is in effect
until 11 PM PDT this evening.

* AFFECTED AREA...Fire Weather Zone 658 West Slopes of the North 
  Cascades Generally above 1500 Feet and Fire Weather Zone 659 
  West Slopes of the Central Cascades Generally above 1500 Feet.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the mid to upper 80s.

* HAINES...Mid-level Haines of 6.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions. If a fire were to begin, air quality may diminish 
  in the surrounding area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$
1 follow-up statement
770 
WWUS86 KSEW 022258
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
358 PM PDT Fri Sep 2 2022

WAZ658-659-030600-
/O.CON.KSEW.FW.W.0003.000000T0000Z-220903T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
358 PM PDT Fri Sep 2 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR HOT, DRY AND UNSTABLE FOR FIRE WEATHER ZONES 658 AND 
659...

* AFFECTED AREA...Fire Weather Zone 658 West Slopes of the North 
  Cascades Generally above 1500 Feet and Fire Weather Zone 659 
  West Slopes of the Central Cascades Generally above 1500 Feet.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* TEMPERATURES...In the 70 and 80s.

* HAINES...Mid-level Haines of 6.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions. If a fire were to begin, air quality may diminish 
  in the surrounding area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Sep 2, 3:06 AM PDT, 5 hours 29 minutes earlier.

Area forecast discussion, Sep 2, 3:06 AM PDT, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
306 AM PDT Fri Sep 2 2022

.SYNOPSIS...An upper ridge gives way to a weak weather disturbance
tonight and Saturday morning. A front will brush the coast on
Sunday as it weakens. An upper trough will reach the area around
next Wednesday.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...At 2am the low stratus is on
the coast, just into Shelton, and in the Strait of Juan de Fuca.
By daybreak a few patches of low clouds and fog will have pushed
in toward the I-5 corridor, but the marine layer is shallow and
today will be sunnier and warmer. There is a weak disturbance that
will move through the area tonight and Saturday morning--so we
might see a thunderstorm in the southern Cascades tonight from
that, and the marine layer will be deeper and more extensive
Saturday morning. So, after a one-day warmup today it will cool
back down on Saturday. On Sunday, a front will brush the coast
with a good chance of showers, but that will fizzle out Sunday
night and likely just result in another deepening of marine layer
clouds. 19

.LONG TERM /MONDAY THROUGH THURSDAY/...Areas of morning low
clouds will wax and wane--Monday morning will probably have more
marine layer clouds than Tuesday. An increase in clouds with
cooler temps is a good bet around the middle of next week as an
upper trough arrives. We might get some shower activity out of
that trough although the 00z GFS and ECMWF don't show much--at
least over Western Washington. High temps next Wed and Thu should
be in the lower to mid 70s in the interior of Western Washington.
19

&&

.AVIATION...Southwesterly flow aloft with upper level trough
offshore approaching the coast Saturday morning. Onshore flow in
the lower levels.

Shallow marine layer along the coast spreading inland early this
morning with ceilings below 500 feet and local visibility less
than a mile. Stratus getting as far inland as east of KPAE in the
north and to around KTCM in the south Puget Sound. Stratus will
retreat back to the coastal waters by midday. Mostly clear skies
this afternoon and evening. Marine layer a little thicker Saturday
morning with stratus getting east of Puget Sound after 08z with
ceilings near 1000 feet.

KSEA...Tough call at the terminal this morning. Stratus does not
look like it will make it to KSEA but light winds and small
temperature dew point spreads bring up the possibility of some
shallow fog between 13z-16z. Right now will indicate scattered
clouds at 200 feet with slight visibility restriction. Mostly
clear skies later this morning through early Saturday morning.
Stratus reaching the terminal after 08z tonight with ceilings near
1000 feet.

Light northerly winds becoming southwest 4 to 8 knots around 03z.
Felton

&&

.MARINE...High pressure over the coastal waters with lower
pressure inland through Saturday. Weak system moves through the
waters Sunday. High pressure rebuilds over the area Monday and
Tuesday.

Small craft advisory winds tonight for the Central and Eastern
Strait of Juan de Fuca as well as the adjacent Northern Inland
Waters and Admiralty Inlet. Winds tonight the strongest winds
in the next 5 days. Felton

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 1 PM this afternoon to 5 AM PDT
     Saturday for Central U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 6 PM this evening to 5 AM PDT Saturday
     for East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:49 PM PDTSmall Craft AdvisorySEW22 hr

Nearby

Red Flag Warnings in Washington, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.